Stupid or not?

I may be stupid and that is one answer but if i am not then someone may have the answer for me. Either way i get a result. I had a heart attack followed by a quad bypass(during which i suffered cardiac arrest) and was found to have FH. My current total chol is 4.5. I had been taking medication(Bisoprolol and Candesartan) for high blood pressure for 30+years. Aspirin and statins were then added to my medication. First i took Atorvastatin and then Simvastatin but stopped taking these due to really erratic memory loss problems. I also had the occassional slightly slurred speech problems. Sometimes the words would just not come out! I recently began taking Rosuvastatin 20mg in the hope i would not suffer the same side effects on this statin. I still have memory and speech problems. I am not old and going senile and my memory problems only started after my heart attack and since taking statins. Now which one has caused it i ask? Now the stupid bit....since taking Rosuvastatin my big toes are really painful, especially the right one. I have had a broken toe before and that is exactly what it feels like. The pain is really bad sometimes and i can hardly walk because of it and the lack of use in my toes. Can anyone offer any advice please?

I used to post on here fairly regularly and intend to do so again. My absence has been due to spinal surgery, old broken discs removed and replaced with new ones.... plus a little carpal tunnel op! Your comments would be most appreciated.

Thank you.

9 Replies

oldestnewest
  • Sorry to hear about your spinal surgery and welcome back.

    I had to stop atorvastatin because of pain and stiffness in the small joints of my fingers, so it could well be you are getting the same in the small joints of your toes.

    It's difficult when you are taking a lot of medication to know which one is causing problems and I suppose the only way to find out is to stop and see if your symptoms improve.

    This is only a personal opinion, but I am beginning to think that if you have a problem with one statin it is more likely that you will have with all of them..but somebody will disagree.

    Have you ever discussed switching to another cholesterol lowering drug?

  • Yeah, I seem ok on Simvastatin so far, except for one brands where I had really odd side effects not mentioned anywhere on the leaflets or online that I'm blaming on the bulking agents.

  • Thank you Traci and Aliwally for your kind and helpful comments. Anyone else who has experience who could comment i would welcome also. Each time i have taken a certain statin i have given it a while whilst i ponder whether it could be the statin that is causing the problem. Once i have assummed it is, i visit my GP, who, after pressurising him, agrees to change my statin but insists it is essential due to my FH that i take them. I work very hard to keep my Chol level down and i am desperately trying to get my total chol down to 4.0 as recommended by the cardiovascular society. My GP says i am fine because NICE recommend a total chol of 5.0 but i disagree with him and are chasing the 4.0 level. When i hit the 4.0 i intend to have a statin holiday(GP will go mad if i tell him) and see what happens. In the meantime i am researching any other way rather than statins to keep my chol level down. I do not think i can do much more on the exercise and diet front so it will have to be by some other means. Once again i would appreciate anyone's further advice. Statins do appear to be a very complicated and emotive subject as i am finding from the amount of related posts on here and on the web and in the press. Personally, i damn well hate statins but want to live my life to the full and do not want to die prematurely and currently know of no other way other than statins to fight my FH/Chol level. Thank you.

  • Hiya,

    I feel really sorry for you :-( i don't know if you have read any of my blogs or not but i am 51 and been on every statin you can go on and had really bad side effects with all of them. Rosuvastatin ( Crestor ) was the last one going on for 2 yrs ago, it was doing its job of bringing my cholestrol down lovely but both my feet became very very sore and in the end i was going upstairs on my hands & knees and coming down on my bottom :-( also i'd been having problems with my left shoulder aching but i put up with that like i put up with all my other muscle aches and just kept taking the pain killers. I went back again to my specialist and he stopped my statins straight away and wrote on my records that i must not ever be given any type of statins again, and said to me that all the statins i'd been taking had caused irreparable damage to my muscles. Since coming off all statins my feet went back to normal after about 6 weeks but my muscle aches are still with me and my left arm has got to the point now where i can't lift anything ( not even a cup ) ,i went back to the docs ( again ) after being dragged by my husband and children because i always feel they don't listen and just pump more pills into you, anyway she told me to stop taking my Exetrol which she said also causes muscle damage for 2 weeks then go for a blood test to check my muscles if it comes back pos i have to go for a muscle biopsy. Sorry its a bit long winded but just to let you know your not on your own. Regards Dee.

    PS i have not been taking anything for my cholestrol for nearly 2 yrs now and i have FM so thats another worry :-(

  • Ask to be referred to someone who has more experience than a GP, please! Ask pretty forcefully if needed.

    That broken bone feeling is what I had on Crestor, among other things. I can't imagine continuing to take it after that. There are other treatments besides Statins if it's vital to get your cholesterol down, anyway.

  • Well, you would not believe it! I met a person in the street who i know but have not seen for a while. He was walking really badly. I asked him the normal greeting question as you do. i.e. "How are you keeping" followed up by "Your walking badly". He replied by telling me that he had recently been prescribed rosuvastatin by his GP and since then he had got terrible pains in his big toes(like they were broken) and that was why he was walking so badly. He said he was going back to his GP to get it sorted. I never mentioned to him that my situation was the same as i was so astounded but i will be giving him a call to check on his progress.

    I think this just goes to show how important it is to communicate one's problems with fellow sufferers and that is why i find this site so helpful and useful. Thanks to all.

  • Painful joints are a very typical side effect of statins but you bring up a very strong point - many of us only in our fifties and sixties worry about our memory's and many I know are also on statins. You could have enlightened a lot of very worried people and it may be that the clinicians may h ave to look at this. I am sorry you having a rough time at the moment, that h as been the story of my life so I really know how it feels. Get better soon.

  • Thanks again everyone for your really useful replies. I appreciate it very much.

  • In my case statins are horrendous, I was put on Simvastin I can not remember the dose, but I certainly remember the effects from them , which included coming down the stairs sideways as my knees hurt so much, a feeling of being spaced out what I mean by that is that I just could not seem to concentrate. But it got to the stage where I would drive to the shops but I did not want to get out of the car and walk as my as i seemed to be dragging my feet. So I stopped taking them and after some weeks I felt a bit better , than a six month checkup happened where I was persuaded to try a smaller 10 m dose, and would you beleive all the horrible feelings came back, so I made it plain that I will never take them again.